An 11-year-old boy was hospitalized because of severe diarrhea (over 5 L/day). The child survived; however, the diarrhea continued while he was given intravenous fluids and his electrolyte balance was closely supervised. Based on observation of the patient and his family in the hospital, surreptitious administration of a poison by his mother was suspected, and toxicological analysis was carried out on stools from the boy and on medicine administered to him by his mother. Bisacodyl, a cathartic with a direct effect on the colon, was detected in the medicine, and a metabolite of bisacodyl was present in the stool. We devised a sensitive and reliable method to quantitate the bisacodyl metabolite in urine and serum. The sample was incubated with β-glucuronidase at 37°C for 2 h; bisacodyl metabolite was extracted with tert-butyl methyl ether, then derivatized by methylation, and subjected to gas chromatography-mass spectrometry. Bisphenol A was used as an internal standard. The calibration curve was linear in the concentration range from 2 to 1000 ng/0.2 mL, and the lower limits of detection were 1 ng/0.2 ml. for the urine and 2 ng/0.2 mL for the serum. As concentrations of bisacodyl metabolite in the urine and serum of the patient were clearly defined, perhaps such investigations are warranted before extensive clinical therapy is prescribed.
All Science Journal Classification (ASJC) codes
- Analytical Chemistry
- Environmental Chemistry
- Health, Toxicology and Mutagenesis
- Chemical Health and Safety